Alert archive / Virginia / Special Weather Statements in 2013
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 1, 2013, 4:21 PM EDT for Amherst County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2013, 4:21 PM EDT (20:21 UTC)
- Expired
- Aug 1, 2013, 5:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
County Amherst County, VA
The radar
The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
359
WWUS81 KRNK 012021
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT THU AUG 1 2013
VAZ024-035-012100-
AMHERST VA-ROCKBRIDGE VA-
421 PM EDT THU AUG 1 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
EASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 500 PM EDT
* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CORNWALL...MOVING TO THE SOUTHEAST AT 15
MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS.
* LOCATIONS IMPACTED INCLUDE...
AMHERST...
FORKS OF BUFFALO...
CLIFFORD...
VESUVIUS...
AND FAIRFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3789 7916 3786 7914 3781 7917 3781 7914
3779 7911 3778 7907 3772 7906 3770 7903
3770 7899 3766 7896 3754 7907 3781 7939
3797 7927
TIME...MOT...LOC 2016Z 306DEG 12KT 3783 7929
$$
16What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:24 PM EDT, 57 minutes earlier.
Area forecast discussion, Aug 1, 3:24 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 324 PM EDT THU AUG 1 2013 .SYNOPSIS... A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA THIS EVENING...PRECEDED AND ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. CLEARING SKIES ALONG WITH DRIER AIR WILL FOLLOW THE FRONT...AND REMAIN OVER THE REGION ON FRIDAY. ANOTHER COLD FRONT WILL BE ON ITS HEELS AND BRING A RETURN OF SHOWERS TO THE FORECAST ON SATURDAY. A STRONGER AREA OF HIGH PRESSURE SETTLES OVER THE REGION EARLY NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... AS OF 320 PM EDT THURSDAY... A FRONT THAT CAME ACROSS THE AREA LAST NIGHT IS DRAPED OVER THE BLUE RIDGE THIS AFTERNOON. A SECOND FRONT IS MOVING OVER THE SOUTHERN OHIO VALLEY AND WILL JOIN THE FIRST FRONT OVER THE PIEDMONT BY THIS EVENING. SO FAR TODAY...SHOWERS ARE GAINING STRENGTH WHERE CAPE VALUES ARE GREATER THAN 2000 J/KG. THIS AREA OF HIGHER INSTABILITIES IS OVER THE PIEDMONT...AHEAD OF THE FIRST FRONT ALONG THE BLUE RIDGE. AT 300 PM...THERE IS A LINE OF CONVECTION ACROSS THE SHENANDOAH VALLEY AND ALONG THE FOOTHILLS OF NORTH CAROLINA. AS THESE TWO LINES MOVE EAST THIS AFTERNOON...THEY SHOULD JOIN TOGETHER ACROSS THE SOUTHERN VIRGINIA-NORTHWEST NORTH CAROLINA PIEDMONT. WITH HIGHER INSTABILITIES THERE THIS AFTERNOON...A FEW STORMS MAY BECOME STRONG TO SEVERE WITH SMALL HAIL AND GUSTY STRAIGHT LINE WINDS. FOR THE REST OF THE AREA...SCATTERED SHOWERS AND THUNDERSTORMS MAY BRING HEAVY DOWNPOURS. AN ISOLATED CELL MAY BECOME STRONG WITH WIND GUSTS TO 40 MPH. SURFACE HIGH PRESSURE BUILDS IN BEHIND THE SECOND FRONT TRACKING TO THE EAST COAST THIS EVENING. THIS RIDGE WILL EASY ITS WAY EAST ACROSS THE MOUNTAIN TONIGHT...THEN BE CENTERED OVER THE FORECAST AREA FRIDAY AFTERNOON. THIS RIDGE AND UPPER LEVEL TROUGHINESS WILL KEEP TEMPERATURES AROUND NORMAL TONIGHT AND FRIDAY. SOME CLEARING MAY TAKE PLACE TO HAVE FOG DEVELOP OVERNIGHT...THEN LIFT TO AFTERNOON POPCORN CUMULUS THROUGH THE AFTERNOON. CONDITIONS LOOK VERY DRY IN THE LOW LEVEL TOMORROW WITH DEW POINTS IN THE MID 50S TO LOWER 60S...THAT THESE CLOUDS SHOULD NOT PRODUCE ANY RAIN. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... AS OF 240 PM EDT THURSDAY... GFS/ECMWF BLEND USED THIS PERIOD. HIGH PRESSURE OVER THE AREA FRIDAY NIGHT WILL WEAKENS AND SHIFTS SOUTH SATURDAY AS FAST WNW FLOW BRINGS NEXT FRONT AND SHORTWAVE ACROSS THE AREA. MODELS DIFFER SOME ON THE EXTENT OF RAIN CHANCES...BUT KEPT OVERALL CHANCE POPS IN THE MOUNTAINS TO SLIGHT EAST GIVEN NW FLOW DRYING THE AIRMASS SOME LEE OF THE BLUE RIDGE. HEADING INTO SAT NIGHT-SUN ANOTHER SHORTWAVE...STRONGER THAN SATURDAYS MOVES ACROSS AND KEEP SOME CHANCE OF SHOWERS GOING...WITH UPPER TROUGH STARTING TO AMPLIFY OVER THE NORTHEAST SUNDAY ALLOWING SOME DRYING TO TAKE PLACE IN THE NORTH AND EAST AS FLOW TURNS NORTHWEST TO NORTH BEHIND THE SHORTWAVE. OVERALL...TEMPS WILL BE WARMING BACK TO SEASONAL NORMS SAT-SAT NIGHT THEN COOLING SOME SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... AS OF 1230 PM EDT THURSDAY... INCLINED TO KEEP THIS PORTION OF THE FORECAST SIMILAR TO THE ONE ISSUED YESTERDAY AS MODELS SHOWING DIFFERENCES IN TERMS OF AMPLIFICATION OF TROUGH OVER THE GREAT LAKES INTO THE MID ATLANTIC NEXT WEEK AND INTERACTION WITH FRONTAL BOUNDARY TO OUR SOUTH. THE 00Z ECMWF IS MOST AMPLIFIED WHICH WAS DISREGARDED PER HPC...WITH MORE LEANING TOWARD AN ENSEMBLE OF THE GEFS/ECMWF. STILL BEARS WATCHING ON HOW DEEP INTO THE SOUTH THE FRONT GETS EARLY NEXT WEEK. WILL HOLD ONTO SLIGHT CHANCE POPS IN THE SOUTHWEST CWA AT LEAST INTO MONDAY NIGHT...THEN WAVY FRONT MAY SEND SOME MOISTURE BACK OUR WAY NEXT TUESDAY WITH 30 POPS IN THE SOUTHEAST TO SLIGHT CHANCE NW. THE TROUGH AMPLIFIES JUST ENOUGH TO KEEP ENHANCED MOISTURE TO THE SOUTH BUT CANNOT RULE OUT A DISTURBANCE PASSING ACROSS IN THE NW FLOW TO INTERACT WITH DAYTIME HEATING TO PRODUCE SCATTERED SHOWERS AND A FEW STORMS WED...WITH ANOTHER FRONT SHIFTING TOWARD US FROM THE NORTHWEST BY THURSDAY. SO...THE PATTERN SHOULD BE FAVORABLE FOR SEASONAL TEMPS TO SOME BELOW NORMAL AT TIMES...AND NOT A COMPLETE WASHOUT NEXT WEEK...ALTHOUGH KEEP THE UMBRELLAS HANDY. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... AS OF 115 PM EDT THURSDAY... MOSTLY CLOUDY SKIES THROUGH EARLY THIS AFTERNOON HAS KEPT DIFFERENTIAL HEATING DOWN. A FEW HOLES WHERE THE SUN IS POKING THROUGH HAS INCREASED SHOWERS ACTIVITY/INTENSITY ACROSS THE FOOTHILLS NEAR KMTV. THIS COMPACT AREA OF SHOWERS DEVELOPED IN THE MOST UNSTABLE PORTION OF THE FORECAST AREA. THESE SHOWERS ARE SLOWLY MOVING TO THE SOUTHEAST AND MAY IMPACT KDAN THROUGH 3P THIS AFTERNOON. MVFR CLOUDS ARE LIFTING ACROSS THE MOUNTAINS BUT WILL TEMPORARY LOWER AS SHOWERS ALONG THE FRONT MOVE ACROSS THE REGION. INSTABILITIES HAVE BEEN KEPT DOWN WITH MORNING CLOUD COVER. WIDESPREAD THUNDERSTORM ACTIVITY DOES NOT LOOK TO IMPRESSIVE...THEREFORE REMOVED FROM 18Z TAFS. SOME STORMS COULD BECOME STRONG WITH LIGHTNING AND HEAVY RAIN...BUT COVERAGE WILL BE ISOLATED TO SCATTERED. A SHORT WAVE ALONG THE FRONT WILL PASS NORTH OF THE AREA BY LATE THIS AFTERNOON. THE FRONT AND ASSOCIATED SHOWERS ARE EXPECTED TO BE EAST OF THE AREA BY 8P TONIGHT. MEDIUM CONFIDENCE IN CIGS/VSBYS THROUGH TAF VALID PERIOD. HIGH CONFIDENCE IN WIND SPD/DIR THROUGH TAF VALID PERIOD. VERY LOW CONFIDENCE IN TSRA POTENTIAL PIEDMONT THIS AFTERNOON. THE NEXT COLD FRONT IS PROGGED TO MOVE THROUGH THE AREA SATURDAY EVENING INTO SUNDAY MORNING. ANTICIPATE A RETURN OF SCATTERED SHOWERS AND STORMS AND SOME AREAS OF SUB-VFR CONDITIONS. HIGH PRESSURE AND MAINLY VFR CONDITIONS RETURN BY MONDAY. EARLY MORNING FOG WILL AGAIN BE A POSSIBILITY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...WP LONG TERM...WP AVIATION...RCS
Hazardous weather outlook, Aug 1, 3:31 PM EDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 331 PM EDT THU AUG 1 2013 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-021945- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 331 PM EDT THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ043>047-058-059-021945- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 331 PM EDT THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INTENSIFY OVER CENTRAL VIRGINIA INTO NORTH CENTRAL NORTH CAROLINA AS A FRONT APPROACHES THE AREA FROM THE WEST. SOME STORMS MAY BECOME STRONG TO SEVERE BETWEEN 430 PM AND 830 PM THIS EVENING...WITH ISOLATED DAMAGING WINDS...IN ADDITION TO HEAVY RAIN THAT MAY RESULT IN LOCALIZED FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Special weather statement, Aug 1, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT THU AUG 1 2013
VAZ024-035-012100-
AMHERST VA-ROCKBRIDGE VA-
421 PM EDT THU AUG 1 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
EASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 500 PM EDT
* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CORNWALL...MOVING TO THE SOUTHEAST AT 15
MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS.
* LOCATIONS IMPACTED INCLUDE...
AMHERST...
FORKS OF BUFFALO...
CLIFFORD...
VESUVIUS...
AND FAIRFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3789 7916 3786 7914 3781 7917 3781 7914
3779 7911 3778 7907 3772 7906 3770 7903
3770 7899 3766 7896 3754 7907 3781 7939
3797 7927
TIME...MOT...LOC 2016Z 306DEG 12KT 3783 7929
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:33 PM EDT | Special Weather Statement | RNK | Halifax, City of Danville | 57 min |
| Jul 31, 9:47 PM EDT | Areal Flood Advisory | RNK | Halifax, Pittsylvania, City of Danville | 5 hr |
| Jul 31, 10:04 PM EDT | Flash Flood Warning | RNK | Halifax, Pittsylvania | 6 hr |
| Aug 1, 5:32 PM EDT | Special Weather Statement | RNK | Cumberland | 28 min |
| Aug 1, 5:50 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 55 min |
| Aug 1, 6:27 PM EDT | Special Weather Statement | RNK | Pittsylvania | 48 min |
| Aug 1, 6:51 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 54 min |
| Aug 1, 7:19 PM EDT | Special Weather Statement | RNK | Pittsylvania | 41 min |
Nearby
Special Weather Statements in Virginia, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.